Alert archive / North Carolina / Tornado Warnings in 2019

Tornado Warning 47, NWS Raleigh, NC

October 31, 20194 counties in North Carolina

NWS Raleigh, NC issued this tornado warning at Oct 31, 2019, 6:45 PM EDT for 4 counties in North Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 31, 2019, 6:45 PM EDT (22:45 UTC)
Expired
Oct 31, 2019, 7:15 PM EDT
In force
30 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Anson County, NC, Montgomery County, NC, Richmond County, NC, Stanly County, NC

The radar

The Raleigh/Durham radar (KRAX), 154 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 31, 3:39 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2019-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 521 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2019-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
521 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
524 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

682 
WFUS52 KRAH 312245
TORRAH
NCC007-123-153-167-312315-
/O.NEW.KRAH.TO.W.0047.191031T2245Z-191031T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Raleigh NC
645 PM EDT Thu Oct 31 2019

The National Weather Service in Raleigh has issued a

* Tornado Warning for...
  Central Anson County in central North Carolina...
  Southern Montgomery County in central North Carolina...
  Northwestern Richmond County in central North Carolina...
  Southeastern Stanly County in central North Carolina...

* Until 715 PM EDT
    
* At 644 PM EDT, a severe thunderstorm capable of producing a tornado
  was located 8 miles west of Wadesboro, moving northeast at 55 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Wadesboro, Ansonville, Polkton, Norwood, Mount Gilead, Ellerbe,
  Peachland, Norman, Uwharrie Haven and Blewett Falls Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3510 8029 3535 7993 3523 7969 3508 7961
      3491 8024 3503 8030
TIME...MOT...LOC 2244Z 239DEG 50KT 3500 8020 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

BAH
2 follow-up statements
257 
WWUS52 KRAH 312301
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
701 PM EDT Thu Oct 31 2019

NCC007-123-153-167-312315-
/O.CON.KRAH.TO.W.0047.000000T0000Z-191031T2315Z/
Anson NC-Montgomery NC-Richmond NC-Stanly NC-
701 PM EDT Thu Oct 31 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM EDT FOR
NORTHEASTERN ANSON...SOUTHERN MONTGOMERY...NORTHWESTERN RICHMOND AND
SOUTHEASTERN STANLY COUNTIES...
    
At 700 PM EDT, a severe thunderstorm capable of producing a tornado
was located 7 miles east of Ansonville, or 12 miles northeast of
Wadesboro, moving northeast at 50 mph.

HAZARD...Tornado. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Ansonville, Norwood, Mount Gilead, Ellerbe, Norman, Uwharrie Haven,
Derby, Covington, Pekin and Blewett Falls Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3535 7993 3523 7969 3508 7961 3501 8007
      3519 8015
TIME...MOT...LOC 2300Z 243DEG 45KT 3513 7998 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

BAH
369 
WWUS52 KRAH 312313
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
713 PM EDT Thu Oct 31 2019

NCC007-123-153-167-312322-
/O.EXP.KRAH.TO.W.0047.000000T0000Z-191031T2315Z/
Anson NC-Montgomery NC-Richmond NC-Stanly NC-
713 PM EDT Thu Oct 31 2019

...THE TORNADO WARNING FOR NORTHEASTERN ANSON...SOUTHERN
MONTGOMERY...NORTHWESTERN RICHMOND AND SOUTHEASTERN STANLY COUNTIES
WILL EXPIRE AT 715 PM EDT...
    
The tornado threat has diminished and the Tornado Warning has been 
cancelled. However, damaging winds remain likely and Severe 
Thunderstorm Warning 244 and 245 remains in effect for the area.

A tornado watch remains in effect until 1100 PM EDT for central North
Carolina.

LAT...LON 3535 7993 3523 7969 3508 7961 3501 8007
      3519 8015
TIME...MOT...LOC 2312Z 239DEG 50KT 3521 7981 

$$

BAH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at Oct 31, 4:15 PM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, Oct 31, 4:15 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
415 PM EDT Thu Oct 31 2019

.SYNOPSIS...
A strong cold front will cross the area late this afternoon and
through the evening. Chilly high pressure will follow the front
Friday into the weekend.

&&

.NEAR TERM /TODAY AND TONIGHT/...
As of 415 PM Thursday...

...A line of strong to severe thunderstorms capable or producing
damaging winds and isolated tornadoes will move through the area
this afternoon and evening...

An upper level low and associated strong shortwave trough over the
mid MS Valley this morning will continue to intensify as it moves
NEWD through the Ohio and Tn Valleys today and then across the NE US
and mid-Atlantic states tonight. This powerful system will supply
strong large-scale /ascent as well as equally impressive kinematic
wind fields( 45-50 kt @ 850 mb and ~100 kt @ 500 mb) across the
region, which in turn will drive a narrow but strongly forced band
of frontal convection across central NC between 5pm to 11 pm.

Within an axis of dewpoints 70F, partial heating has resulted in the
development of 1000 to 2000 J/Kg of MLCAPE across central NC. The
arrival of the front and line of showers and embedded thunderstorms
will become strengthen/become better organized as the convection
intercepts this moderate instability in place across central NC.
Although the latest CAMS show a slight uptick in some discrete pre-
frontal convection, the severe threat will be with the squall line
as it races east through the area. Damaging wind gusts of 50 to 60
kts will be the primary threat, but given the strength of the wind
fields, there is also the threat for a few embedded supercells to
produce an isolated tornado or two. Unfortunately, the severe threat
will coincide with the the peak Halloween trick or treat hours,
especially across the western two-thirds of the forecast area,
including the Triad and Triangle. Anyone planning to be outdoors
late this afternoon and evening should closely monitor the weather
and be prepared to quickly move indoors to a safe location.

The cold front and convective line will move east of the area by 03
to 05z, with strong post-frontal dry cold air advection leading to
west to east clearing overnight/Friday morning.

In advance of the front, expect breezy southerly winds of 25 to 35
mph this afternoon, nearly matched by NWLY post-frontal gusts
tonight. Highs ranging from mid 70s NW to lower 80s SE. Lows Friday
morning ranging from near 40 NW to upper 40s/near 50 south.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
As of 235 PM Thursday...

With the primary cold front continuing to slide east off the NC
Coast Friday morning, a much quieter, cooler, and drier airmass will
begin to setup shop across the region. Temperatures will be the
primary forecast obstacle Friday through Sunday, with afternoon
highs to remain a good 5 to 10 degrees below normal (rising into the
upper 50s to low 60s) as high pressure slowly fades overhead. This
will be exacerbated on Sunday thanks to a secondary dry cold front,
progged to push through the region late Saturday night, once again
reinforcing the NWLY flow of cooler and drier air. By Sunday,
stronger Canadian High pressure will slide east of the Appalachians,
helping to clear skies and calm the wind a bit.

Overnight lows will consistently settle into the 30s Friday,
Saturday, and Sunday nights thanks to mostly clear skies and good
decoupling conditions present. Lowest fcst low-level thicknesses on
the magnitude of 1305 - 1325 will arrive late Saturday/early Sunday
behind the front, helping to drop portions of the NW Piedmont/Triad
region to near freezing conditions. Frost/Freeze products may be
warranted during this period, especially areas along and west of US-
1 Saturday and Sunday nights.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 235 PM Thursday...

By Monday, high pressure will slowly progress off the east Carolina
coast, allowing southerly to southeasterly flow to reestablish
across the region. This slow warming/moistening trend will provide
for increasing POPs by mid to late week as several weak subtropical
waves begin to slide in the vicinity of the NC Coastal Plain and a
cold front approaches the region from the northwest. A persistent
troughing and active weather pattern looks likely to continue well
into next weekend.

&&

.AVIATION /18Z THURSDAY THROUGH MONDAY/...
As of 215 PM Thursday...

In advance of a strong cold front and accompanying line of showers
and embedded thunderstorms approaching from the west, the IFR to
MVFR ceilings across all of central NC is forecast to lift to low-
end VFR (3-5 kft)ceilings between 18 to 20z. During this same time,
SWLY wind gusts will continue to increase, peaking at 25-30kts,
strongest across the western terminals.

A line of showers and embedded thunderstorms will move west to east
through the area with associated impacts to occur at KINT and KGSO
between 22 to 01z, at KRDU between 00 to 02z at KRDU, and KRWI and
KFAY between 01 to 04z. Sub-VFR conditions in heavy rain along with
strong and potentially damaging wind gusts of 40 to 55 kts will be
possible within this line, especially at KINT, KGSO, and KRDU.
Once the line passes, strong post-frontal cold dry air advection
will lead to abrupt west-east clearing between 03z and 06z Fri
with a period of gusty NW winds 15 to 25 kts expected overnight.

VFR conditions expected Friday with NW winds at 10-15kt.

Outlook: VFR conditions expected Friday night through Sunday night
and possibly Monday.

&&

.CLIMATE...

Date High-Min (Year)

GSO  10/31  63 (1971)

RDU  10/31  64 (1896)

FAY  10/31  67 (1971)

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...CBL/Badgett
NEAR TERM...CBL
SHORT TERM...Smith
LONG TERM...JJM
AVIATION...CBL
CLIMATE...CC
Hazardous weather outlook, Oct 31, 3:51 PM EDT, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
351 PM EDT Thu Oct 31 2019

NCZ007>011-021>028-038>043-073>077-083>086-012000-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Anson-Richmond-
Scotland-Hoke-
351 PM EDT Thu Oct 31 2019

...TORNADO WATCH 688 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Much colder temperatures can be expected Friday through Sunday
night. Patchy frost is possible Saturday, Sunday and Monday mornings,
mainly in the colder low-lying areas of the Piedmont.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ078-088-089-012000-
Wayne-Cumberland-Sampson-
351 PM EDT Thu Oct 31 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

A line of strong to severe thunderstorms capable of damaging wind
gusts to 60 mph and isolated tornadoes are possible late this
afternoon into the evening. The threat is greatest between 900 PM to
midnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Much colder temperatures can be expected Friday through Sunday
night. Patchy frost is possible Sunday and Monday mornings, mainly in
the colder low-lying areas of the Piedmont.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 5:33 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth, Guilford, Randolph57 min
Oct 31, 5:54 PM EDTSevere Thunderstorm WarningRAHDavidson, Montgomery, Randolph, Stanly51 min
Oct 31, 6:14 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Guilford, Randolph46 min
Oct 31, 6:26 PM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Richmond, Stanly64 min
Oct 31, 6:27 PM EDTTornado WarningRAHGuilford22 min
Oct 31, 6:48 PM EDTSevere Thunderstorm WarningRAHAlamance, Anson, Chatham, Guilford, Montgomery, Moore and 4 more72 min
Oct 31, 7:17 PM EDTSevere Thunderstorm WarningRAHDurham, Granville, Orange, Person58 min
Oct 31, 7:17 PM EDTTornado WarningRAHPerson43 min
Oct 31, 7:39 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Hoke, Lee, Moore, Richmond and 1 more81 min
Oct 31, 7:40 PM EDTSevere Thunderstorm WarningRAHChatham, Durham, Granville, Orange, Wake80 min
Oct 31, 7:47 PM EDTTornado WarningRAHDurham, Granville, Orange, Person43 min
Oct 31, 7:50 PM EDTTornado WarningRAHAnson, Richmond, Scotland25 min

Nearby

Tornado Warnings in North Carolina, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.